Search

Seven days

Seven days.


Seven days of antibiotics. Seven days of blood draws. Seven days of morning rounds with Doctors, Residents and Nurses. Seven days of being poked and prodded. Seven days not knowing. Seven days away from my children. Seven long days.


Once I was admitted to the hospital for fever following my aspiration, there wasn't a clear plan of "what's next"? After a sleepless night, I met with Doctors and Residents who reviewed my medical chart, asked questions and inspected my lump. It was painful to the touch; the amount of sudden, sharp pain was difficult to describe because there was no pattern to this pain. It was something I had never experienced before; sudden, sharp, then dull, excruciating, throbbing, and there was no way to control it or make it stop. Laying on my right side was not an option, Laying on my left side caused pain when my weight shifted. I was able to master the art of sleeping in the hospital by propping a pillow under my right side, leaning just slightly left, at an incline, with both arms down to my sides propped by more pillows to avoid having to reposition for daily blood draws and labs.


I was started on the antibiotic Clindamycin by IV in hopes this would calm "lumpy". After two days of the antibiotic, my lump had become "angry", red, hot to the touch, larger and not responding to the medication. I walked the Unit as much as permitted and while our kiddos were more curious about all-things-hospital, I loved their visits and grew eager to get home. While discussing a new medication, my pathology report came back with Gram-Positive Rods. Like you are probably doing now, I researched everything about what a Gram-Positive Rod is! I was thankful the idea of my diagnosis being Inflammatory Breast Cancer was beginning to diminish. With this new revelation, I started Vancomycin by IV; a "cocktail" antibiotic used to treat multiple bacteria infections. My blood was drawn before every Vancomycin cycle to ensure my kidneys were functioning properly and for monitoring vancomycin trough levels to prevent organ damage. After the second 12 hour dose of vancomycin, while my husband was visiting, I became very, VERY itchy. My face started to swell and became intensely red, also known as "red man syndrome." Yay, side effects! The dosage and frequency were adjusted so my body could tolerate the medication without the side effects. I passed the days by reading and researching, trying to find answers or any information as what this could be. During rounds, one of the doctors mentioned Gram-Positive Rods being prevalent in a breast disease, Granulomatous Mastitis, but there wasn't enough evidence to formulate a concrete diagnosis. Finally, the vancomycin began to subdue the redness and radiating heat from my lump and after seven long days, I was discharged with no definite diagnosis.






12 views0 comments

Recent Posts

See All